Georgia, 2016

Hail in Georgia, May 3, 2016

May 3, 2016 · NWS CAE · 5 events in 2 counties and zones

A squall line that developed ahead of a stalled frontal boundary|that was too the west of the region. This was the focus for|strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line that developed ahead of a stalled frontal boundary|that was too the west of the region. This was the focus for|strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 2:11 PM EST, 44 minutes earlier.

Area forecast discussion, May 3, 2:11 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT TUE MAY 3 2016

.SYNOPSIS...
A COLD FRONT APPROACHING THE FORECAST AREA WILL CROSS THE AREA
TONIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY WITH A
REINFORCING COLD FRONT CROSSING THE AREA WEDNESDAY NIGHT. MUCH
BELOW NORMAL TEMPERATURES WILL OCCUR BEHIND THIS FRONT FOR
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS HAVE BEGUN DEVELOPING ACROSS
THE FORECAST AREA. MODERATE INSTABILITY...LOW WET BULB ZERO
HEIGHTS AND SOME DRY AIR IN THE MID LEVELS WILL RESULT IN
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. COORDINATION WITH
STORM PREDICTION CENTER HAS RESULTED IN ISSUING SEVERE
THUNDERSTORM WATCH 140 VALID THROUGH 9PM. MAIN THREATS FROM
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

THIS AFTERNOON...COLD FRONT CONTINUES APPROACHING THE AREA WITH
LOW CLOUDS HAVING MIXED OUT AND CUMULUS BEGINNING TO DEVELOP. CAE
WSR-88D IMAGERY SHOWS ISOLATED SHOWERS AROUND THE AREA WITH
MAJORITY OF ACTIVITY CURRENTLY ALONG THE COAST. EXPECT SHOWERS AND
THUNDERSTORMS TO AGAIN DEVELOP THIS AFTERNOON AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES THROUGH THE FORECAST AREA. MOISTURE A BIT
LESS TODAY AND WITH SLIGHTLY DRIER AIR ALOFT POTENTIAL FOR GUSTY
WINDS WITH THUNDERSTORMS IS SLIGHTLY INCREASED..WITH SECONDARY
POTENTIAL FOR HAIL AS WET BULB ZERO HEIGHTS ARE 10 TO 11 KFT.
AFTERNOON HIGHS WILL BE IN THE MID 80S FOR MOST LOCATIONS.

TONIGHT...COLD FRONT WILL MOVE INTO THE FORECAST AREA EARLY
TONIGHT AND TOWARD THE COAST BY DAYBREAK WEDNESDAY MORNING.
CONVERGENCE ALONG THE FRONT AND COLD AIR ALOFT ASSOCIATED WITH
THE UPPER TROUGH SUPPORT CONTINUED THUNDERSTORM CHANCE THROUGH
MIDNIGHT WITH CHANCES LOWERING TOWARD DAYBREAK AS THE FRONT MOVES
EAST OF THE AREA. OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO LOWER
60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL BE EAST OF THE FORECAST AREA AS THE UPPER SHORTWAVE
CROSSES THE FORECAST AREA THROUGH LATE MORNING.  COOLER AND DRIER
AIR WILL WORK INTO THE REGION BEHIND THE FRONT AS SOMEWHAT MORE
WESTERLY MID LEVEL FLOW DEVELOPS.  TEMPERATURES WILL BE NOTICEABLY
COOLER WITH HIGHS STAYING IN THE MID AND UPPER 70S ACROSS THE
FORECAST AREA.  DRY WEATHER EXPECTED ON WEDNESDAY WITH PRECIPITABLE
WATER VALUES AROUND A HALF INCH AND DEWPOINTS BACK INTO THE 40S AND
50S WITH LITTLE INSTABILITY.

THE NEXT SHORTWAVE ROTATING THROUGH THE BROAD UPPER TROUGH WILL
CLOSE OFF AS IT DIVES INTO THE OHIO VALLEY WEDNESDAY AFTERNOON
DRIVING A DRY COLD FRONT THROUGH THE AREA OVERNIGHT WEDNESDAY. NO
PRECIPITATION IS EXPECTED ON WEDNESDAY WITH LITTLE MOISTURE
AVAILABLE AND LITTLE INSTABILITY.

THIS CLOSED LOW WILL SINK SOUTH OVER THE CAROLINAS ON THURSDAY
AND THE COMBINATION OF STRONG HEIGHT FALLS...STEEP LAPSE RATES
AROUND 8-9 C/KM...AND 500MB TEMPS AROUND -24C SHOULD SUPPORT AT
LEAST DIURNAL ISOLATED SHOWERS WITH SOME SMALL HAIL OR GRAUPEL
POSSIBLE...DESPITE PRECIPITABLE WATER VALUES ONLY AROUND A HALF
INCH. SHOWERS SHOULD DISSIPATE WITH THE LOSS OF HEATING IN THE
EVENING. TEMPERATURES WILL FALL INTO THE UPPER 40S AND LOWER 50S
THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CLOSED UPPER LOW WILL BEGIN TO LIFT AWAY FROM THE FORECAST AREA ON
FRIDAY WITH DEEP NORTHWESTERLY FLOW PROVIDING DOWNSLOPING FLOW.
PRECIPITABLE WATER VALUES ARE RELATIVELY LOW AS WELL AROUND 0.60
INCHES AND WITH THE DOWNSLOPING FLOW WILL CONTINUE TO ADVERTISE A
DRY FORECAST ON FRIDAY.

DRY NORTHWESTERLY FLOW CONTINUES INTO THE WEEKEND AS ANOTHER POTENT
UPPER TROUGH DIGS INTO NEW ENGLAND AND THE MID ATLANTIC BY SUNDAY
PUSHING A BACKDOOR COLD FRONT TOWARDS THE AREA.  POOLING MOISTURE
ALONG THE FRONT RAISES PRECIPITABLE WATER VALUES ABOVE AN INCH AND
MODELS INDICATE SOME WEAK TO POSSIBLY MODERATE INSTABILITY
DEVELOPING WHICH COULD SUPPORT SOME ISOLATED CONVECTION ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. A DETERRING FACTOR FOR
PRECIPITATION CONTINUES TO BE THE DOWNSLOPING NORTHWESTERLY FLOW
ALOFT.

THE FRONT BECOMES DIFFUSE BENEATH A BUILDING UPPER RIDGE MONDAY BUT
THEN REDEVELOPS AS A WARM FRONT LIFTING NORTHWARD ON TUESDAY NORTH
OF THE AREA IN RESPONSE TO INCREASING SOUTHWESTERLY FLOW ALOFT
ASSOCIATED WITH AN UPPER TROUGH LIFTING FROM THE MISSISSIPPI VALLEY
INTO THE OHIO VALLEY.  AT THIS TIME WILL HOLD A DRY FORECAST THROUGH
EARLY NEXT WEEK BUT DEPENDING ON WHERE THE WARM FRONT DEVELOPS...MAY
NEED TO ADD SOME POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA.

TEMPERATURES DURING THIS PERIOD WILL BEGIN BELOW NORMAL ON FRIDAY
WITH HIGHS IN THE 70S AND LOWS FRIDAY NIGHT IN THE 50S...THEN
GRADUALLY MODERATE WARMER TO ABOVE NORMAL TEMPERATURES EARLY NEXT
WEEK.  HIGHS ON MONDAY AND TUESDAY EXPECTED TO RETURN TO THE UPPER
80S TO AROUND 90 DEGREES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHOWERS HAVE BEGUN TO DEVELOP AROUND THE TAF SITES AND EXPECT
FURTHER DEVELOPMENT TO THUNDERSTORMS BETWEEN 18 AND 19Z. FEW
SHOWERS CURRENTLY JUST WEST OF AGS/DNL WILL MOVE IN AROUND 18Z
WITH SHOWERS SOUTHWEST OF CAE/CUB MOVING INTO THE TAF SITES
BETWEEN 1830 AND 19Z. EXPECT MVFR CIGS AND VSBYS WITH
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS...ALONG WITH
POTENTIAL FOR GUSTY WINDS AROUND THUNDERSTORMS. POTENTIAL FOR
STRATUS AND FOG DEVELOPING TOWARD DAYBREAK...HOWEVER WITH WINDS
REMAINING AROUND 5 KNOTS AND MID AND UPPER LEVEL CLOUDS OVER THE
REGION HAVE KEPT MENTION OF RESTRICTIONS OUT OF TAFS. WIND GUSTS
UP TO 18 KNOTS POSSIBLE THROUGH THE EVENING HOURS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN
SHOWERS/ISOLATED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, May 3, 2:05 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT TUE MAY 3 2016

GAZ077-SCZ015-016-020>022-025>031-035>038-041-041915-
BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
305 PM EDT TUE MAY 3 2016

...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-SCZ018-041915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-
305 PM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 3, 12:39 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     4 NNW RIDGEWAY          34.36N 80.98W
05/02/2016                   FAIRFIELD          SC   EMERGENCY MNGR

            DAMAGE TO ROOF OF MOBILE HOME...A POORLY
            CONSTRUCTED SHED WAS DESTROYED...AND SEVERAL
            TREES EITHER SNAPPED OR WERE DOWNED.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 3, 1:16 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 WNW BELVEDERE         33.57N 82.02W
05/02/2016  E1.75 INCH       EDGEFIELD          SC   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZED HAIL NEAR
            HIGHWAY 230.

0910 PM     HAIL             3 ENE MARTINEZ          33.54N 82.05W
05/02/2016  E1.75 INCH       COLUMBIA           GA   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZED HAIL

&&

JAQ

The radar

The Charleston,SC radar (KCLX), 79 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Burke

When
May 3, 2:55 PM EST
Where
Burke County, 4.4 mi N of Girard
Measured
0.75 in hail
Reported by
Public
Coordinates
33.093, -81.711

Reported dime to penny size hail on Griffin Landing Road.

Hail, Burke

When
May 3, 2:56 PM EST
Where
Burke County, 3.64 mi SE of Shell Bluff
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.114, -81.854

Nickel to dime size hail reported at the intersection of Highway 23 and Hancock Landing.

Hail, Burke

When
May 3, 2:58 PM EST
Where
Burke County, 3.74 mi ESE of Shell Bluff
Measured
1.75 in hail
Reported by
Public
Coordinates
33.130, -81.840

Golf ball size hail reported along Hancock Landing Road.

Hail, Burke

When
May 3, 3:55 PM EST
Where
Burke County, 5.32 mi ENE of Magruder
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.943, -82.142

Fire Station number 8 reported quarter size hail.

Hail, Columbia

When
May 3, 8:20 PM EST
Where
Columbia County, 2.2 mi NE of Martinez
Measured
1.75 in hail
Reported by
Public
Coordinates
33.542, -82.053

Reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631946, 631948, 631950, 631945, 631943.